Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 50, NWS Gaylord, MI

October 17, 2016Antrim County, Charlevoix County, Leelanau County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Oct 17, 2016, 7:09 AM EDT for Antrim County, Charlevoix County, Leelanau County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2016, 7:09 AM EDT (11:09 UTC)
Expired
Oct 17, 2016, 7:45 AM EDT
In force
36 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Antrim County, MI, Charlevoix County, MI, Leelanau County, MI

The radar

The NCL Michigan radar (KAPX), 86 km from the middle of the area, began a volume at 11:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WUUS53 KAPX 171109
SVRAPX
MIC009-029-089-171145-
/O.NEW.KAPX.SV.W.0050.161017T1109Z-161017T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
709 AM EDT MON OCT 17 2016

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CHARLEVOIX COUNTY IN NORTHERN MICHIGAN...
  NORTHWESTERN ANTRIM COUNTY IN NORTHERN MICHIGAN...
  EAST CENTRAL LEELANAU COUNTY IN NORTHERN MICHIGAN...

* UNTIL 745 AM EDT

* AT 708 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF NORTHPORT...OR
  11 MILES NORTH OF LELAND...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOYNE CITY...CHARLEVOIX...EAST JORDAN...ELLSWORTH...GRAND TRAVERSE
  LIGHT...NORWOOD...NORTHPORT...HORTON BAY...LEELANAU STATE PARK...
  IRONTON...FISHERMANS ISLAND STATE PARK AND YOUNG STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4521 8598 4518 8590 4508 8586 4523 8570
      4531 8581 4529 8577 4523 8569 4525 8567
      4532 8580 4534 8576 4532 8576 4525 8566
      4528 8558 4527 8548 4538 8536 4543 8520
      4519 8500 4506 8584 4506 8588 4521 8599
TIME...MOT...LOC 1108Z 240DEG 44KT 4518 8582 

$$

FARINA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 3:53 AM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Oct 17, 3:53 AM EDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
353 AM EDT Mon Oct 17 2016

.SHORT TERM...(Today and tonight)
Issued at 353 AM EDT Mon Oct 17 2016

...Active weather over the next 24 hours...

High impact weather potential: Stronger storms possible across
northern Michigan this morning and again tonight.

Overview: Progressive and highly energetic flow pattern remains
in place across the CONUS, with subtle ridging across the Great
Lakes, a strong short wave impulse lifting out of the upper
Midwest into Canada, and very energetic wave/strong upper jet
core punching into the central Rockies. Meanwhile. a complex
surface pattern spans central NOAM. Surface low pressure is
located over south-central Canada with a cold front stretching
into the central plains and warm front arcing from the Dakotas
through the Midwest and lower lakes region. Secondary low pressure
is located over Kansas. Short wave forcing in concert with strong
warm/theta-e advection north of the warm front has produced a
batch of showers/storms (MCS wannabe) in the upper Midwest
overnight that will be pushing across northern Michigan this
morning. Here at home, strengthening low level southerly flow has
spread low level moisture/stratus and fog back into northern
Michigan overnight, while thicker mid and high cloud cover is also
overspreading the region from the west.

Today: Strong warm advection (fed by a 40 to 50 knot LLJ) and
short wave forcing will be crossing through northern Michigan this
morning and push our initial batch of showers and some thunderstorms
through the CWA, with pops then trailing off through the afternoon
hours. Some fairly impressive kinematics will accompany this first
batch of convection with 40 to 60 knots 0-6km bulk shear values
along with steeper lapse rates aloft and some modest elevated
instability. So despite abundant stratus/fog and a stable boundary
layer, certainly cannot rule out a few stronger/organized storms
this morning, evidenced by a few stronger/severe cells now
ongoing in the western U.P.

After our batch of showers/storms this morning, cloudy skies will
be the rule for much of the day as the warm front advances up into
the U.P. this afternoon. Possible we see some south-north thinning/
clearing of the cloud cover in the warm sector this afternoon
with high bust potential for max temp forecasts particularly
across out southern counties. Where stratus persists temps will be
struggle through the 60s to around 70. But any decent sunshine
will push temps into the 70s, with 80s anticipated downstate.

Tonight: Next short wave impulse expected to advance through the
upper Midwest and northern Great Lakes region later tonight into
Tuesday morning, accompanied by an impressive upper jet streak
punching into the Great Lakes. Resulting surface low spins up
quickly in the Midwest and will track through upper Michigan
during the overnight hours. Strongest QG-forcing for ascent once
again slides across northern Wisconsin and northern Michigan,
particularly across the U.P., where another batch of showers/storms
will take aim this evening and overnight. Very impressive deep
layer shear develops across northern Michigan with 0-6km bulk
shear values in excess of 80 knots by morning along with a
moderate amount of elevated instability punching across the
region overnight. Once again, stable lower layers will likely
remain a limiting factor to well organized severe weather. But any
well organized storms will present a hail threat and potentially a
low end wind threat.

.LONG TERM...(Tuesday through Sunday)
Issued at 353 AM EDT Mon Oct 17 2016

(10/18)Tuesday...The frontal passage for the day looks rather
innocuous as the sfc low moves northeast of Lake Superior by 12z in
the morning. By 18z, the front and sfc trough is through the
forecast area, with the 850 mb temperatures down to around +6c in
the afternoon. With the lake temperatures still around 16c  or so
the instability wont' be anything to produce much, but clouds. The
clouds will probably even be hard to produce as the 850 mb moisture
and the 700-500 mb layer rh will be below 50% and and 20%
respectively through the day. The cold advection looks rather weak
overnight with the 850 mb temperatures falling only to +4C by 12z.
Although, it looks, like lower clouds will move into the region as
the moisture at 850 mb begins to moves in underneath the rrq of the
500 mb 70 knot jet streak.

(10/19)Wednesday...The better cold air advection begins to take
place in the morning as the tail 500 mb jet streak is south of the
forecast area, and puts us in the LRQ of the jet with would have
subsidence. 850 mb temperatures don't go very far by 00z, with
values around +4c. and really temperatures don't fall that much
farther overnight with the 0c line getting into C Upper by 12z. So
the expectation will be that there may be some rain from showers
along the front, but for the most part no LE rain will be expected.

Extended (Thursday through Sunday)...However, that begins to change
on Thursday as the cold air begins to get pushed into the forecast
area from the sfc high beginning to move across James Bay, and the
500 mb shortwave trough. Friday, the models divide the solutions
between each other with the ECMWF continuing be more progressive
than the GFS that wants to force energy down the backside of the
trough, and digging the trough into the SE US. This results in a cut
off in the Gulf Coast States. However, the latest runs of the models
seem to show that the cut off will do little influence the evolution
of the rain over the Upper Great Lakes, unlike yesterday's runs. if
this is the case, then the 500 mb ridge begins to build in the
center of the country which is the expected idea on the longer range
models for the 8-14 day outlooks with above normal temperatures and
precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 1146 PM EDT Sun Oct 16 2016

...Deteriorating conditions again...

A cold front lingering around M-55 will gradually lift north
through the night, drawing deeper low level moisture northward.
This will bring stratus/fog issues into play, as well as periods
of light rain/drizzle. This stratus/fog/drizzle will impact the
airports over a good chunk of the day, especially at PLN/APN.
Conditions expected to improve at TVC/MBL later Monday afternoon
and evening, and less at PLN/APN.

Gonna have to deal with LLWS a couple of times over the TAF
period. The first will be Monday morning into a portion of Monday
afternoon, and then redeveloping again Monday evening.

&&

.MARINE...
Issued at 353 AM EDT Mon Oct 17 2016

Gustier winds will be found on the lakes today through Tuesday as
a warm front lifts up through the region today, followed by a deep
area of low pressure tracking through the Great Lakes tonight.
Small craft advisory conditions a sure bet through Tuesday, and
there may be a brief period of near gale force gusts on Lake
Michigan overnight tonight.

Winds gradually diminish through the day Tuesday and especially
Tuesday night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY from 5 AM early this morning to 4 PM EDT
     Tuesday for LHZ345>349.

LM...SMALL CRAFT ADVISORY from 5 AM early this morning to 4 PM EDT
     Tuesday for LMZ323-341-342-344>346.

LS...SMALL CRAFT ADVISORY from 5 AM early this morning to 4 PM EDT
     Tuesday for LSZ321-322.

&&

SHORT TERM...Adam
LONG TERM...JSL
AVIATION...Dickson
MARINE...Adam
Hazardous weather outlook, Oct 17, 4:03 AM EDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
403 AM EDT MON OCT 17 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-181000-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
403 AM EDT MON OCT 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS WILL ROLL THROUGH NORTHERN MICHIGAN THIS
MORNING...PARTICULARLY EASTERN UPPER MICHIGAN. STRONGEST STORMS
MAY PRODUCE GUSTY WINDS AND HAIL.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO IMPACT NORTHERN
MICHIGAN LATER THIS EVENING AND OVERNIGHT...PARTICULARLY THE TIP
OF THE MITT AND EASTERN UPPER MICHIGAN. STRONGEST STORMS COULD
PRODUCE GUSTY WINDS AND HAIL.

GUSTY WINDS WILL DEVELOP LATER THIS EVENING AND OVERNIGHT...WITH
GUSTS UP TO 40 MPH POSSIBLE ALONG THE LAKE MICHIGAN SHORELINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

In the hours before

Special weather statement, Oct 17, 6:23 AM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
623 AM EDT MON OCT 17 2016

MIZ019-171115-
CHARLEVOIX-
623 AM EDT MON OCT 17 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHARLEVOIX
COUNTY...

AT 622 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 31 MILES SOUTHEAST
OF GARDEN...OR 31 MILES NORTHWEST OF GRAND TRAVERSE LIGHT...MOVING
NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SAINT JAMES ON BEAVER ISLAND.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4549 8595 4556 8582 4555 8572 4564 8577
      4562 8584 4566 8593 4585 8550 4571 8535
      4570 8540 4559 8539 4555 8543 4552 8553
      4551 8567 4547 8568 4542 8584 4545 8588
      4541 8587 4539 8596 4548 8597
TIME...MOT...LOC 1022Z 243DEG 44KT 4544 8612

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 6:12 AM EDTSpecial Marine WarningAPX63 min
Oct 17, 6:23 AM EDTSpecial Weather StatementAPXCharlevoix52 min
Oct 17, 6:33 AM EDTSpecial Marine WarningAPX57 min
Oct 17, 7:14 AM EDTSpecial Marine WarningAPX46 min
Oct 17, 7:24 AM EDTSpecial Marine WarningAPX51 min
Oct 17, 7:43 AM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Leelanau62 min
Oct 17, 8:01 AM EDTSpecial Weather StatementAPXEmmet29 min
Oct 17, 8:05 AM EDTSpecial Marine WarningAPX40 min
Oct 17, 8:08 AM EDTSevere Thunderstorm WarningAPXChippewa, Emmet, Mackinac52 min
Oct 17, 8:27 AM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Cheboygan, Otsego63 min
Oct 17, 8:46 AM EDTSpecial Marine WarningAPX59 min
Oct 17, 9:50 AM EDTSpecial Weather StatementAPXAlpena, Montmorency, Ogemaw, Oscoda55 min
Oct 17, 9:53 AM EDTSpecial Weather StatementAPXPresque Isle22 min
Oct 17, 9:59 AM EDTSpecial Marine WarningAPX61 min
Oct 17, 10:10 AM EDTSevere Thunderstorm WarningAPXAlcona, Iosco, Ogemaw, Oscoda50 min
Oct 17, 10:33 AM EDTSpecial Marine WarningAPX57 min
Oct 17, 12:06 PM EDTSpecial Marine WarningAPX39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.